Anti-tumour necrosis factor agent and liver injury: Literature review, recommendations for management

Roberta Elisa Rossi, Ioanna Parisi, Edward John Despott, Andrew Kenneth Burroughs, James O'Beirne, Dario Conte, Mark Ian Hamilton, Charles Daniel Murray

Research output: Contribution to journalArticle

Abstract

Abnormalities in liver function tests, including transient and self-limiting hypertransaminasemia, cholestatic disease and hepatitis, can develop during treatment with anti-tumour-necrosis-factor (TNF) therapy. The optimal management of liver injury related to anti-TNF therapy is still a matter of debate. Although some authors recommend discontinuing treatment in case of both a rise of alanine aminotransferase more than 5 times the upper limit of normal, or the occurrence of jaundice, there are no standard guidelines for the management of anti-TNF-related liver injury. Bibliographical searches were performed in PubMed, using the following key words: inflammatory bowel disease (IBD); TNF inhibitors; hypertransaminasemia; drug-related liver injury; infliximab. According to published data, elevation of transaminases in patients with IBD treated with anti-TNF is a common finding, but resolution appears to be the usual outcome. Anti-TNF agents seem to be safe with a low risk of causing severe drug-related liver injury. According to our centre experience, we found that hypertransaminasemia was a common, mainly self-limiting finding in our IBD cohort and was not correlated to infliximab treatment on both univariate and multivariate analyses. An algorithm for the management of liver impairment occurring during anti-TNF treatment is also proposed and this highlights the need of a multidisciplinary approach and suggests liver biopsy as a key-point in the management decision in case of severe rise of transaminases. However, hepatic injury is generally self-limiting and drug withdrawal seems to be an exception.

Original languageEnglish
Pages (from-to)17352-17359
Number of pages8
JournalWorld Journal of Gastroenterology
Volume20
Issue number46
DOIs
Publication statusPublished - Dec 14 2014

    Fingerprint

Keywords

  • Drug-related liver injury
  • Hypertransaminasemia
  • Infiximab
  • Inflammatory bowel disease
  • Tumour necrosis factor inhibitors

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Rossi, R. E., Parisi, I., Despott, E. J., Burroughs, A. K., O'Beirne, J., Conte, D., Hamilton, M. I., & Murray, C. D. (2014). Anti-tumour necrosis factor agent and liver injury: Literature review, recommendations for management. World Journal of Gastroenterology, 20(46), 17352-17359. https://doi.org/10.3748/wjg.v20.i46.17352